Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 317, NWS Omaha, NE

August 1, 2004Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 1, 2004, 6:18 AM CDT for Platte County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2004, 6:18 AM CDT (11:18 UTC)
Expired
Aug 1, 2004, 6:45 AM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Platte County, NE

The radar

The Omaha radar (KOAX), 100 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1429 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:43 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 1, 4:43 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
443 AM CDT SUN AUG 1 2004

.DISCUSSION...
IN THE SHORT TERM...LLJ IS PROVIDING SOME BOOST TO CLUSTER OF TSTMS
IN NORTHEAST NEB AS THEY MOVE SOUTHEAST...AND HAS EVEN ALLOWED SOME
BACK BUILDING IN THE SW IA COMPLEX.  EXPECT FAIRLY RAPID DISSIPATION
AFTER DAWN.

TODAY...MID LEVEL TEMPS CONTINUE TO WARM STRONGLY.  LOOKS LIKE MAX
TEMPS SHOULD BE AROUND 5F ABOVE YESTERDAY.  SFC WINDS STRONG ENOUGH
TO PREVENT SUPER HIGH DEW POINTS FROM TRAPPED EVAPOTRANSPIRATION
IN SHALLOW LAYER.  THIS WOULD PRODUCE HEAT INDICIES NEAR BUT
GENERALLY JUST BELOW 105.

BIG QUESTION FOR TONIGHT IS WHETHER AND WHERE CAP WILL BREAK.  AGREE
WITH SPC THAT BEST CHC WILL BE IN THE NORTHEAST CORNER NEB WHERE
THEY HAVE EXTENDED MDT RISK...BUT HAVE A LOT OF QUALMS ABOUT THE
AREA FARTHER SOUTH WHERE CAP LOOKS VERY STRONG.  EXTENDED 20 PCT
POPS FOR SOME CONSISTENCY...BUT WILL BE SURPRISED IF MUCH HAPPENS.
LLJ WILL KEEP OVERNIGHT TEMPS RATHER WARM.

MONDAY LOOKS LIKE THE HOTTEST DAY OF THE FORECAST.  MODELS HAVE NOT
BEEN VERY CONSISTENT ON LOCATION OF SFC LOW BY LATE AFTN.  BASED MAX
TEMPS ON 00Z RUNS WHICH HAD IT OVER E CNTRL NEB RATHER THAN S CNTRL
NEB LOCATION OF 06Z RUNS.  THIS WILL LIKELY BE IMPORTANT FOR HIGHS
AND HEAT INDICIES AS HOTTEST AIR WILL BE S AND SW OF LOW...WHILE
LIMITED MIXING AND VERY HIGH SFC DPTS SHOULD LIE ENE OF LOW.  THIS
WILL ALSO AFFECT PROSPECTS FOR TSTMS ALONG FRONTAL BOUNDARY AND
DRYLINE.

MODELS AGREE THAT THE FRONT WILL SINK INTO FAR SOUTH NEB ON
TUESDAY...AND KEEP BACKING TOWARD THE SOUTH AND SOUTHWEST.  RIDGE
ALOFT RETROGRESSES SOMEWHAT AS A SERIES OF SHORT WAVES COMES OVER
THE TOP AND DOWN THE EAST SIDE TOWARD THE MIDWEST.  WHAT THEY DO NOT
AGREE ON IS THE POSITION OF THE SFC LOW.  THUS IT REMAINS HARD TO
DETERMINE WHETHER OUR AREA WILL BE IN THE RING OF FIRE OR REMAINED
CAPPED.  CONTINUE TO THINK THAT THE GFS MOS IS OVERDONE WITH SFC
COOLING CONSIDERING THAT THE STRONG UPPER RIDGE REMAINS NEARBY.
ECMWF IS AGAIN HOT LOOKING BY NEXT WEEKEND.  MADE A FEW MINOR
DOWNWARD TEMP ADJUSTMENTS TO FIT BETTER WITH NEIGHBORS...BUT NO
WHOLESALE CHANGES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Jul 31, 6:21 PM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT SAT JUL 31 2004

IAZ043-055-056-069-NEZ011-012-015>018-031>034-044-045-011100-
ANTELOPE-BURT-CEDAR-CUMING-DODGE-HARRISON IA-KNOX-MADISON-MONONA IA-
PIERCE-POTTAWATTAMIE IA-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
621 PM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TONIGHT.  THE
PRIMARY HAZARDS ARE LARGE HAIL AND DAMAGING WINDS.  THE MAIN AREA
OF ACTIVITY MAY OCCUR NORTH OF A TEKAMAH TO NORFOLK TO ALBION LINE.
WARM AIR AT MIDDLE LEVELS OF THE ATMOSPHERE IS EXPECTED TO PREVENT
THUNDERSTORM DEVELOPMENT SOUTH OF THIS LINE.  SEVERE STORMS MAY ALSO
DEVELOP OVER NORTHEAST NEBRASKA AND MOVE SOUTHEAST LATE AFTERNOON AND
EVENING ON SUNDAY.  AGAIN...LARGE HAIL AND DAMAGING WINDS WOULD BE
THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

HEAT INDICES MAY BECOME 105 OR ABOVE BEGINNING MONDAY AFTERNOON. THIS
IS LIKELY TO BE THE BEGINNING OF A PROLONGED HOT PERIOD OVER THE
AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SUNDAY
AFTERNOON AND EVENING.

IAZ079-080-090-091-NEZ030-042-043-050>053-065>068-078-088>093-011100-
BOONE-BUTLER-CASS-COLFAX-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-
LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
621 PM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT  INCREASING
WARM AIR ALOFT COULD INHIBIT THUNDERSTORM DEVELOPMENT ALTOGETHER.
SMALL HAIL AND GUSTY WINDS WOULD BE THE PRIMARY HAZARDS WITH ANY
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

HEAT INDICES MAY BECOME 105 OR ABOVE BEGINNING MONDAY AFTERNOON. THIS
IS LIKELY TO BE THE BEGINNING OF A PROLONGED HOT PERIOD OVER THE
AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SUNDAY.

SMITH

In the hours before

Special weather statement, Aug 1, 2:05 AM CDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
205 AM CDT SUN AUG 1 2004

NEZ015-010730-
THURSTON-
205 AM CDT SUN AUG 1 2004

...SEVERE THUNDERSTORM WATCH NUMBER 677 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THURSTON COUNTY.

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:28 AM CDTSevere Thunderstorm WarningOAXKnox62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.